Chroming, Social Media Trend that Killed a 13-Year-Old

A 13-year-old girl from Australia died after inhaling fumes from an aerosol deodorant can during a "chroming challenge." Now her parents are speaking out to prevent more deaths from the social media trend.

Esra Haynes inhaled dangerous chemicals while at a friend's sleepover on March 31. At first, her friends thought that she was having a panic attack, when in fact, her body was starting to shut down. Haynes went into cardiac arrest and was rushed to the hospital, where she spent eight days on life support.

"They did brain scans on her and found that the brain was damaged beyond repair. So we had to make the decision to turn off the machines," Paul Haynes, the girl's father, tells the Australian program A Current Affair.

ADVERTISEMENT

The Haynes family want to warn other children against an increasingly popular social media trend that promises a quick high.

"Esra would have never done this if she had known the consequences. But the Ripple effect is absolutely devastating. We've got no child to bring home," says Andrea Haynes.

Haynes is not the first victim of chroming. The UNSW National Drugs and Alcohol Research Centre documented 164 deaths linked to inhalant misuse in Australia between 2000 and 2021, with teenagers accounting for nearly one-third of them.

In 2021, 16-year-old Chloe Rowe from Queensland, Australia, suffered severe brain damage after sniffing deodorant. A year later, another 16-year-old Australian boy died from inhaling chemicals from a deodorant can.

The term "chroming" came from the sniffing of chrome-based paint. Now it is used to describe the inhalation of volatile substances, including petrol, glue, and solvent, as recreational drugs.

According to The Royal Children's Hospital Melbourne, the initial symptoms after acute exposure may include:

  • Hallucinations
  • Slowing down of body's neurological functions
  • Slurred speech
  • Loss of control of muscle

"Chroming" may also result in more severe complications, such as brain injury, seizures, difficulty breathing, abnormally fast cardiac rhythm, and sudden death.

ADVERTISEMENT

ADVERTISEMENT

Leave a reply

Your email will not be published. All fields are required.